Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Duluth, MN

July 25, 2000Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 25, 2000, 7:38 PM CDT for Pine County, Minnesota. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2000, 7:38 PM CDT (00:38 UTC)
Expired
Jul 25, 2000, 8:45 PM CDT
In force
67 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Pine County, MN

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:38 PM CDTHail 1Beroun, MN
Jul 25, 8:06 PM CDTThunderstorm Wind 50 EPine City, MNLarge tree branches were blown down. Wind speed is estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 260039
SVRDLH
MNC115-260145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
738 PM CDT TUE JUL 25 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PINE COUNTY IN MINNESOTA

* UNTIL 845 PM CDT

* AT 738 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  SOUTHEAST OF BROOK PARK...OR ABOUT 7 MILES SOUTHWEST OF HINCKLEY...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HINCKLEY AROUND 745 PM CDT
  FRIESLAND AROUND 800 PM CDT
  CLOVERDALE AROUND 805 PM CDT
  SANDSTONE AROUND 810 PM CDT
  ASKOV AROUND 825 PM CDT
  DUXBURY AROUND 840 PM CDT

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

$$

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 AM CDT, 16 hours 18 minutes earlier.

Area forecast discussion, Jul 25, 3:20 AM CDT, 16 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
320 AM CDT TUE JUL 25 2000

FORECAST FOCUS...SFC LOW/TROUGH MOVEMENT AND ASSOCIATED TSTM
ACTIVITY. MODELS IN GEN AGREEMENT THROUGH 30HRS...THEN SOME
DIVERGENCE WITH AVN TRACKING FARTHER SOUTH WITH WEAKENING SFC LOW.
AVN SEEMS TO HAVE THE BEST HANDLE ON STORMS THIS PAST EVE AND OVRNT.
PLUS ITS SLOWER HANDLING OF THE TROF IS MORE IN LINE WITH UPR LVL
DIVRG PATTERN AS WELL AS WHAT HAS OCCURRED THE LAST 24 HRS. WILL GO
W/ AVN THIS FCST.

STRONGEST INITIAL CONVECTION IS DIVERGING ARND OUR CWA. SOME
ADDITIONAL SHOWERS ARE POPPING IN THE THETA E RDG BETWEEN THE TWO
COMPLEXES...BUT NVA AND SUBSIDENCE IS KEEPING MIDDLE CONVECTION IN
CHECK. MOST OF MORNING ACTIVITY SHOULD DISSIPATE ALLOWING FOR A BIT
OF SUNSHINE TO BOOST INSTABILITY PARAMS FOR LATER AFTN AND EVENING
STORMS. WILL WORD MOST ZONES TODAY WITH MORNING SHOWERS/STORMS
ENDING...THEN AFTN REDEVELOPMENT. SFC TROF IS EXPECTED TO REACH OUR W
CWA BY 00Z AND MSTR POOLING AND INCREASED INSTABILITY AHEAD OF TROF
WILL COMBINE WITH STRONG PVA TO KICK OFF THUNDERSTORMS. AVN FOCUSING
ON GENERATING AN MCS ACRS NC MN LATE THIS AFTN...WITH CORFIDI VECTORS
SHOWING IT ROLLING INTO NW WIS OVRNT TNGT. Q-VECTOR CONVERG AND THETA
E RDG MOVEMENT SUPPORT THIS SOLUTION AND WILL HIT PCPN A LITTLE
HARDER IN THE EVE/NITE FCST FOR E 2/3RDS OF CWA. WEDNESDAY SHOWS
H85 AND UPR TROF PUSHING INTO WI AS SFC LOW DROPS INTO S WI.
LINGERING MSTR AND ANOTHER SHOT OF VORTICITY SHOULD BE ENOUGH TO
KICK OFF SCTRD RW/TS ACRS MUCH OF CWA. WILL NOT CHG MUCH IN CURRNT
WED FCST WITH 30/40 POPS ALL ZONES.

TEMPS WILL BE TOUGH CALL TDY DEPENDING ON AMOUNT OF FILTERED
SUNSHINE BEHIND INITIAL CONVECTION. WILL GO CLOSER TO WARMER FWC IN
THE W ZONES AND NEAR COOLER FAN IN THE E. GUID LOWS TNGT AND WED
HIGHS GEN FOLLOWED.

.DLH...NONE.

SHIMON

In the hours before

Special weather statement, Jul 25, 4:50 PM CDT, 2 hours 48 minutes before
MNZ038-252250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT TUE JUL 25 2000

...STRONG THUNDERSTORMS MOVING INTO PINE COUNTY...

A STRONG THUNDERSTORM MOVING NORTHEAST AT 25 MILES AN HOUR WILL MOVE
THROUGH PINE COUNTY THROUGH 545 PM.  THE STORM MAY CONTAIN SMALL
HAIL...WINDS UP TO 40 MPH...AND HEAVY RAIN.  THE TOWNS IN THE PATH
OF THE STORM ARE BROOK PARK...HINCKLEY...SANDSTONE...AND ASKOV.

A SEVERE THUNDERSTORM IS IN EFFECT UNTIL 800 PM.

STEWART

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.